New Mexico, 2021

Damaging Wind in New Mexico, June 15, 2021

June 15, 2021 · NWS ABQ · 1 event in 1 county or zone

An unusually strong area of high pressure centered near the Four Corners led to near record to record breaking heat for much of northern and central New Mexico on June 15, 2021. With the strong high pressure the dominant feature, thunderstorm development was limited across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unusually strong area of high pressure centered near the Four Corners led to near record to record breaking heat for much of northern and central New Mexico on June 15, 2021. With the strong high pressure the dominant feature, thunderstorm development was limited across the area. Showers and thunderstorms developed across the northern mountains early in the afternoon and then tracked southward. With very dry low-levels, not much rain resulted from any thunderstorms that moved into lower elevations, and wind was the primary hazard. With a weak environment, most of the activity was sub-severe. However, one thunderstorm near Santa Fe produced very strong thunderstorm winds that resulted in minor house damage for one resident near the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 15, 2:30 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 15, 2:30 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Tue Jun 15 2021

.SYNOPSIS...
Hot temperatures continue to impact most of northern and central New
Mexico as an unseasonably strong area of high pressure aloft rests
over the Four Corners area. Many record high temperatures will
likely be broken again today and also on Wednesday across western
and central areas of the state. A subtle increase in moisture has led
to the development of isolated to scattered thunderstorms, stretching
from the southwestern to the northern mountains of New Mexico this
afternoon. This will be a common theme into the rest of the work week
with thunderstorms over the northern mountains tending to produce
brief downpours while storms farther west produce less wetting
rainfall. Temperatures may cool a couple degrees into Thursday and
Friday as the area of high pressure weakens and begins moving away,
but readings will still be warm to hot and above average.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...
The center of a strong 500 mb high pressure system will remain over
the Four Corners. A return flow of modest low level moisture from
the southeast has worked its way over all but the northwest corner of
the state. This will allow mainly isolated showers and thunderstorms
to develop around the periphery of the upper high this evening and
again Wednesday afternoon and evening. Coverage may increase to
scattered for a time on Wednesday afternoon in the northern and
southwest mountains. Cells will tend to move slowly toward the south
and southwest, except toward the west south of Gallup. Much of the
activity crossing lower elevations west of the central mountain chain
will produce gusty winds with localized blowing dust, but little or
no rain.

High temperatures will again reach around 5 to 15 degrees above
normal on Wednesday afternoon with record and near record warmth
across central and western areas. Will continue the Heat Advisory
through Wednesday afternoon and early evening for the Albuquerque,
Farmington and Gallup areas.

LONG TERM...(THURSDAY THROUGH TUESDAY)...
The Four Corners high is projected to weaken on Thursday, dropping to
594-595 decameters, however these mid tropospheric heights will still
be near the 95th percentile for mid June. Therefore, the couple
degrees of cooling that may be experienced between Wednesday and
Thursday will essentially be subtle, if not negligible, and the above
average warmth will continue to pose heat impacts to vulnerable
populations. Storm coverage will continue to stretch over the
southwestern to west central mountains and favoring the northern
peaks of NM where slightly better boundary layer moisture could
increase the likelihood of measurable precipitation by a small
factor.

A similar trend will persist into Friday with the high weakening
slightly more and beginning to sidestep to the west southwest of the
Four Corners. A frontal boundary is still modeled to timidly approach
the NM-CO border where an uptick in storms cannot be ruled out.
Elsewhere, near negligible changes in the moisture distribution will
keep a similar storm coverage going, although storm motions could
turn a bit more variable and slow as the centroid of the high becomes
less prominent.

By Saturday, the upper high will be setting up over the lower
Colorado river basin between CA and AZ in a more weakened state.
This could allow a shortwave trough to slide east toward the central
Rockies, perhaps increasing storm potential in an environment with
less subsidence. The GFS also boasts a southwest-northeast oriented
ribbon of higher PWATS of 0.75 to 1.0 inch on Saturday.

Going into Sunday the west northwest flow in the wake of the
shortwave would turn drier, dropping storm chances and potentially
allowing temperatures to gain a couple degrees. Into Monday and
Tuesday the focus will turn northeast of NM where a backdoor front
will approach and eventually enter eastern zones of our area. This
could yield an increase in moisture and storms, especially in the
eastern half of the state.

44/52

&&

.FIRE WEATHER...
A strong 500 mb high pressure system will remain over the Four
Corners until late Friday and Saturday when it will shift south
southwestward over southern AZ. Thus, hot, dry and unstable
conditions will continue for the rest of the week with critically low
humidities daily, except at the highest elevations of the northern
mountains. Record and near record warmth are expected over central
and western areas each day through Thursday as highs generally soar
around 5 to 15 degrees above normal. Enough low level moisture is in
place for daily rounds of mainly isolated showers and thunderstorms
moving toward the south, southwest, and west off the high terrain.
Thunderstorm coverage and wetness should increase some Friday and
again Saturday as a couple of disturbance cross northeast areas in
northwest flow aloft. Storm motions will also be more toward the
south and southeast Friday and Saturday. Models are at odds on
whether a moist backdoor front will enter the eastern plains with
either of these disturbances. Drier air will also filter over the
state in the wake of Saturday's disturbance with a significant
downtick in the coverage and wetness of thunderstorms on Sunday. A
somewhat moist backdoor front on Monday may result in a little uptick
in the coverage of thunderstorms along and just east of the central
mountain chain.

44

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions will continue the next 24 hours, except for smoke
that may potentially create MVFR conditions around Glenwood and
Reserve this afternoon. Scattered to isolated showers and
thunderstorms are forecast to track slowly to the south and southeast
off the northern mountains this afternoon and early evening, with
isolated activity over central, west central and southwest areas
tracking toward the southwest and west. Some storms west of the
central mountain chain will produce little or no rain with erratic
wind gusts potentially up to 45 kt and localized blowing dust. Record
and near record high temperatures are expected today over central
and western areas, where density altitude will be an important
consideration for flight operations near complex terrain.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63 103  65 101 /   0   0   5  10
Dulce...........................  49  95  48  94 /  10  20  10  30
Cuba............................  58  97  58  93 /  20  20  20  20
Gallup..........................  54  99  57  97 /  10  20  20  20
El Morro........................  55  93  56  91 /  20  20  20  20
Grants..........................  53  97  55  94 /  20  10  20  20
Quemado.........................  58  94  59  91 /  20  20  20  20
Magdalena.......................  64  94  65  91 /  10   5  10  10
Datil...........................  58  93  59  90 /  10  10  20  20
Reserve.........................  54  99  55  96 /  10  20  20  20
Glenwood........................  64  99  63  97 /  10  10  20  20
Chama...........................  48  88  47  87 /  10  20  20  40
Los Alamos......................  65  93  64  90 /  20  20  20  20
Pecos...........................  61  91  61  90 /  10  20  20  20
Cerro/Questa....................  51  88  51  87 /  20  20  20  40
Red River.......................  45  79  45  79 /  20  30  20  40
Angel Fire......................  37  82  37  81 /  20  30  20  40
Taos............................  50  92  51  92 /  20  20  20  30
Mora............................  53  86  54  85 /  20  20  20  30
Espanola........................  62  99  62  97 /  20  20  20  20
Santa Fe........................  64  92  63  91 /  20  20  20  20
Santa Fe Airport................  60  97  59  95 /  10  20  20  20
Albuquerque Foothills...........  71  95  71  95 /  10  20  20  10
Albuquerque Heights.............  70  99  70  97 /  10  20  20  10
Albuquerque Valley..............  67 102  68  99 /  10  10  20   5
Albuquerque West Mesa...........  70 100  71  97 /  10  10  20   5
Belen...........................  66 101  68  99 /  10  10  20   5
Bernalillo......................  68 102  69  99 /  10  10  20  10
Bosque Farms....................  64 101  65  98 /  10  20  20   5
Corrales........................  68 102  69 100 /  10  10  20   5
Los Lunas.......................  63 101  64  99 /  10  10  20   5
Placitas........................  68  98  68  97 /  10  10  20  10
Rio Rancho......................  69 100  70  98 /  10  10  20  10
Socorro.........................  67 100  67  99 /  10   0  10   0
Sandia Park/Cedar Crest.........  64  94  64  92 /  10  20  20  10
Tijeras.........................  65  97  65  95 /  10  20  20  10
Edgewood........................  59  96  59  95 /  10  10  20  10
Moriarty/Estancia...............  55  96  55  95 /  10  10  20  10
Clines Corners..................  59  91  59  90 /  10  10  20  10
Mountainair.....................  61  93  61  91 /  10   5  20  10
Gran Quivira....................  61  92  62  91 /  10   5  20   5
Carrizozo.......................  63  95  63  94 /   0   5   5  10
Ruidoso.........................  56  88  56  86 /   0   5   5  10
Capulin.........................  57  91  58  90 /  10  10  10  10
Raton...........................  54  94  55  93 /  20  10  20  20
Springer........................  54  96  56  95 /  20  10  10  20
Las Vegas.......................  54  90  55  89 /  10  10  20  10
Clayton.........................  64  96  65  96 /   0   0   5   0
Roy.............................  60  94  63  93 /  10   5  10   5
Conchas.........................  64 101  66  99 /   0   0  10   0
Santa Rosa......................  64  99  66  97 /   0   0  10   0
Tucumcari.......................  67 102  69 101 /   0   0   5   0
Clovis..........................  66  97  66  96 /   0   0   0   0
Portales........................  67  98  68  97 /   0   0   0   0
Fort Sumner.....................  68 100  69  99 /   0   0   5   0
Roswell.........................  70 101  70 100 /   0   0   0   0
Picacho.........................  63  94  63  92 /   0   0   0   0
Elk.............................  58  90  58  88 /   0   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-205-219.

Heat Advisory from noon to 8 PM MDT Wednesday for the following
zones... NMZ201-205-219.

&&
Hazardous weather outlook, Jun 15, 2:25 AM MST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Tue Jun 15 2021

NMZ201>241-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
325 AM MDT Tue Jun 15 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record to record high temperatures are expected over central
and western New Mexico today. A Heat Advisory is in effect from noon
until 8 PM MDT for areas around Farmington, Gallup and Albuquerque
where there is a greater risk of heat illness.

Isolated afternoon and evening showers and thunderstorms over the
northern and western high terrain will likely produce gusty and
variable winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near record to record high temperatures will persist through the
week. Isolated to scattered afternoon and evening showers and
thunderstorms each day will likely produce gusty and variable
winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Jun 15, 1:27 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
227 PM MDT Tue Jun 15 2021

NMZ214-215-152100-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
227 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAOS AND NORTHWESTERN
MORA COUNTIES UNTIL 300 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chacon, or 11 miles north of Mora, moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mora, Tres Ritos, Coyote Creek State Park, Chacon, Cleveland, Holman,
Guadalupita, El Turquillo and Luceros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3626 10536 3618 10513 3592 10527 3608 10565
TIME...MOT...LOC 2027Z 036DEG 12KT 3614 10536

CA
Special weather statement, Jun 15, 2:08 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT Tue Jun 15 2021

NMZ214-215-152130-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
308 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS...NORTHWESTERN
SAN MIGUEL...SOUTHEASTERN RIO ARRIBA...WESTERN MORA AND SOUTHWESTERN
COLFAX COUNTIES UNTIL 330 PM MDT...

At 307 PM MDT, Doppler radar was tracking strong thunderstorms
between Penasco, Chacon, Mora and Gascon, moving south or southwest
at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mora, La Cueva, Tres Ritos, Ledoux, Cleveland, Tierra Monte, Ocate,
Coyote Creek State Park, Morphy Lake State Park and Gascon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3624 10494 3622 10495 3622 10490 3619 10489
      3617 10491 3618 10494 3615 10493 3574 10542
      3610 10576 3614 10572 3615 10567 3617 10567
      3618 10565 3617 10562 3619 10564 3631 10538
TIME...MOT...LOC 2107Z 010DEG 12KT 3610 10522

CA
Special weather statement, Jun 15, 2:41 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
341 PM MDT Tue Jun 15 2021

NMZ227-230-152215-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
341 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm over
Folsom, or 8 miles north of Des Moines, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Des Moines, Folsom and Capulin.

This includes Highway 64 between Mile Markers 376 and 387.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3676 10366 3673 10401 3700 10401 3700 10376
TIME...MOT...LOC 2141Z 347DEG 12KT 3688 10389

CA
Special weather statement, Jun 15, 3:41 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
441 PM MDT Tue Jun 15 2021

NMZ227-230-152315-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
441 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Folsom, or near Des Moines, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Des Moines, Folsom and Capulin.

This includes Highway 64 between Mile Markers 372 and 392.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3696 10401 3692 10379 3661 10377 3666 10410
TIME...MOT...LOC 2241Z 352DEG 14KT 3682 10392

CA
Special weather statement, Jun 15, 3:50 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
450 PM MDT Tue Jun 15 2021

NMZ214-217-218-152315-
Southern Sangre de Cristo Mountains-Espanola Valley-Santa Fe Metro
Area-
450 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND NORTH
CENTRAL SANTA FE COUNTIES UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over
Espanola, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Espanola, Pojoaque, Chimayo, Santa Clara Pueblo, Nambe Lake,
Cuartelez, Nambe Pueblo, Rio Chiquito, Sombrillo and La Puebla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3580 10608 3600 10622 3615 10602 3591 10578
TIME...MOT...LOC 2250Z 311DEG 16KT 3601 10610

Shoemake

The radar

The Albuquerque radar (KABX), 89 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Fe

When
June 15, 3:52 PM MST to 4:02 PM MST
Where
Santa Fe County, 2.15 mi SSW of Agua Fria
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.620, -106.030

Severe winds from a thunderstorm moving southward near Santa Fe resulted in minor house damage at one residence. A trained spotter southwest of Santa Fe reported that one inch tree limbs were broken and shingles were stripped from their roof. Damages are estimated for the broken tree limbs and damaged shingles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954502.